Article Abstract

Opioid-induced hyperalgesia after rapid titration with intravenous morphine: Switching and re-titration to intravenous methadone

Authors: Sebastiano Mercadante, Patrizia Ferrera, Edoardo Arcuri, Alessandra Casuccio

Abstract

Background: Rapid titration with intravenous morphine (IV-MO) provides fast and efficient pain relief in cancer patients
with severe-excruciating pain. However, some patients, after an initially favourable response, can develop an hyperexcitated
state unrelieved or worsened by further dose increments.
Methods: Eighty-one patients admitted on emergency basis titrated with IV-MO were assessed.
Results: 12 patients were unsuccessfully titrated with IV-MO. Switching to intravenous methadone (IV-ME) and titrating
the doses proved to be successfully.
Conclusion: In escalating opioid doses rapidly a recognition of the development of hyperalgesia should be suspected.
Increasing doses of opioids may stimulate rather than inhibiting the central nervous system, with complex mechanisms
already recognized in experimental studies. Switching to IV-ME and titrating the doses could be taken into consideration to
break this vicious circle before pain conditions worsen irreversibly.